Tornadoes · United States · Pennsylvania · 2004

F1 tornado, Greencastle to St Thomas, Pennsylvania, September 17, 2004

From Greencastle to St Thomas, this F1 tornado ran 2.0 miles across Franklin County on September 17, 2004, touching down at 7:14 PM EDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
September 17, 2004
Touchdown
7:14 PM EDT (23:14 UTC)
Path length
2.0 miles (3.2 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Franklin County
Touchdown point
39.770, -77.780
Lift-off point
39.770, -77.780
Record number
551

What the Weather Service recorded

A survey team from the National Weather Service confirmed a tornado in Franklin County. The tornado occurred near the town of Greencastle and was rated an F1 on the Fujita scale. Wind speeds were estimated to be near 80 mph. The tornado first hit the ground about 2 miles to the southwest of Greencastle and moved to the north-northwest for about 2 miles. The width of the storm was approximately 30 yards. The tornado touched down at approximately 714 pm EDT and lifted at approximately 717 pm EDT. The tornado caused many trees to fall and damaged several structures. There were no injuries or deaths.

A survey team from the National Weather Service confirmed a tornado in Franklin County.The tornado occurred near the town of Saint Thomas and was rated an F1 on the Fujita scale. Top wind speeds were estimated at about 85 mph. The path was 2.5 miles long and began 3 miles south-southwest of Saint Thomas. The width of this tornado was 30 yards. The tornado touched down approximately at 728 pm EDT and lifted at 732 pm EDT. This tornado caused many trees to fall and damaged several structures.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:53 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the tornado touched down at Sep 17, 7:10 PM EDT, 4 minutes earlier.

Area forecast discussion, Sep 17, 7:10 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
710 PM EDT FRI SEP 17 2004

.SHORT TERM (REST OF TONIGHT)...

QUICK UPDATE TO INCLUDE TORNADO WATCH.  VERY HEAVY RAIN FALLING
THROUGHOUT MUCH OF THE CWA...PROMPTING MANY FLOOD WARNINGS.

&&
ONDREJIK

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 340 PM EDT FRI SEP 17 2004

AVIATION...

WIDESPREAD IFR TO LIFR CONDITIONS WILL OCCUR THROUGH TONIGHT. DEEP
DRYING PUSHING IN FROM THE NORTH DURING THE LATE MORNING HOURS
SATURDAY WILL LEAD TO QUICK IMPROVEMENT TO MVFR...THEN VFR
CONDITIONS BETWEEN 11Z AND 15Z.

SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...

STEADY RAIN WILL CONTINUE TO FILL IN ACROSS SERN CWA AND AREA OF
HEAVY RAIN WILL CONTINUE TO OVERSPREAD THE CWA FROM NW TO SE INTO
THE EVENING HOURS. SIG RAIN SHOULD CUT OFF BY SUNRISE ACROSS MOST OF
CWA. BEST CHANCE OF LINGERING SHOWERS SAT MORNING WILL BE ACROSS
EASTERN SECTIONS. EXPECT SWATCH OF 1-3 INCHES AND LOCALLY UP TO 5+
INCHES ACROSS MUCH OF THE CWA.

GOOD DEAL OF DRY AIR PROGGED TO MOVE IN DURING THE DAY SAT AND CONT
INTO MONDAY.

LONG TERM (TUESDAY THROUGH FRIDAY)...

A LARGE AREA OF HIGH PRESSURE WILL ENCOMPASS THE NE US AND MID
ATLANTIC STATES DURING THE EARLY TO MID WEEK PERIOD. QPF IS NIL IN
THE WEB BASED GRIDS MONDAY THROUGH THURSDAY MORNING. A WEAK COLD
FRONT WILL BRING THE CHANCE FOR A FEW SHOWERS LATER THURSDAY THROUGH
FRIDAY.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ004>006-010>012-017>019-024>028-
     033>037-041-042-045-046-049>053-056>059-063>066 THROUGH SATURDAY.
  ...TORNADO WATCH FOR ZONES PAZ035-036-063>066 THROUGH SATURDAY.
&&

SHORT TERM (UPDATE)...ONDREJIK
Hazardous weather outlook, Sep 17, 4:58 AM EDT, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
458 AM EDT FRI SEP 17 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-180850-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
458 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

HEAVY RAIN FROM THE REMNANTS OF HURRICANE IVAN WILL OVERSPREAD
CENTRAL PENNSYLVANIA TODAY AND TONIGHT. SEVERAL INCHES OF RAIN ARE
EXPECTED OVER MUCH OF THE REGION...RESULTING IN WIDESPREAD
FLOODING...INCLUDING ALONG THE MAJOR RIVERS. AT THIS POINT THE
HEAVIEST RAIN...WITH LOCALIZED TOTALS AROUND 6 INCHES...APPEARS MOST
LIKELY OVER THE CENTRAL PORTION OF THE STATE...ROUGHLY ALONG THE I-80
CORRIDOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:

RAIN WILL LIKELY TAPER OFF EARLY SATURDAY. HOWEVER...FLOODING MAY
CONTINUE THROUGHOUT THE DAY AND INTO SUNDAY.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Sep 17, 6:00 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
600 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TORNADO          BREEZEWOOD              39.99N 78.24W
09/17/2004                   BEDFORD            PA   EMERGENCY MNGR

            POSSIBLE TORNADO TOUCHDOWN IN BREEZEWOOD

&&

JV
Special weather statement, Sep 17, 7:00 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
700 PM EDT FRI SEP 17 2004

PAZ035-036-063>066-180400-
ADAMS PA-CUMBERLAND PA-FRANKLIN PA-FULTON PA-LANCASTER PA-YORK PA-
700 PM EDT FRI SEP 17 2004

...A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT SATURDAY
MORNING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

ADAMS...CUMBERLAND...FRANKLIN...FULTON...LANCASTER AND YORK.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOS
IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON
THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Washington/Dulle, VA (KIAD), 12:00Z

11.2 hours before the tornado, 97 km from the path. September 17, 2004.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 105 joules per kilogram, CIN -89, lifted condensation level 687 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-09-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 74 square meters per square second, 0 to 6 km bulk shear 49 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-89 J/kg
Surface CAPE
2 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Washington/Dulle, VA (KIAD), 00:00Z

0.8 hours after it, 97 km from the path. September 18, 2004.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2004-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1144 joules per kilogram, CIN -3, lifted condensation level 556 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2004-09-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 168 square meters per square second, 0 to 6 km bulk shear 33 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1144 J/kg
Mixed-layer CIN
-3 J/kg
Surface CAPE
1256 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.2
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

The surface observations

Hagerstown Regional (HGR), 8 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Sterling radar (KLWX), 92 km away, was scanning. The volume nearest the touchdown began at 23:13 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are

The other tornadoes of September 17, 2004

57 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 176:05 AM EDTF0Cleveland, NC0.940$50,000
September 1711:09 AM EDTF1Guilford, NC15.3100
September 1712:04 PM EDTF2Henry, VA8.84404$54 million
September 1712:55 PM EDTF0Moore, NC0.525
September 171:12 PM EDTF2Bedford, VA3.0300
September 171:25 PM EDTF0Chatham, NC0.525
September 172:24 PM EDTF0Pittsylvania, VA0.325
September 172:54 PM EDTF1Campbell, VA1.9100
September 172:59 PM EDTF1Campbell, VA3.075
September 173:44 PM EDTF0Albemarle, VA0.350
September 174:02 PM EDTF3Fauquier, VA9.02002$250,000
September 174:05 PM EDTF2Greene, VA5.01003$3.0 million
September 174:08 PM EDTF1Amelia, VA1.560$10,000
September 174:10 PM EDTF0Warren, VA0.550
September 174:12 PM EDTF2Madison, VA8.0400$200,000
September 174:12 PM EDTF2Fauquier, VA8.0150$500,000
September 174:15 PM EDTF1Caroline, VA1.5200$30,000
September 174:24 PM EDTF2Fauquier, VA13.0200$750,000
September 174:29 PM EDTF0Spotsylvania, VA2.075
September 174:36 PM EDTF0City of Fredericksburg, VA0.550
September 174:39 PM EDTF2Frederick, VA5.0125$250,000
September 174:42 PM EDTF1Stafford, VA6.0100$10,000
September 174:50 PM EDTF1Goochland, VA1.0100$3,000
September 174:56 PM EDTF1Louisa, VA1.550$20,000
September 174:59 PM EDTF0Henrico, VA0.5150$10,000
September 175:05 PM EDTF0Spotsylvania, VA0.150
September 175:15 PM EDTF1Orange, VA3.0100$150,000
September 175:20 PM EDTF1Loudoun, VA12.0200$500,000
September 175:26 PM EDTF2Prince William, VA4.0250$1.0 million
September 175:28 PM EDTF2Orange, VA7.0100$70,000
September 175:30 PM EDTF1Fulton, PA0.540
September 175:36 PM EDTF1Culpeper, VA0.575$850,000
September 175:37 PM EDTF1Frederick, VA9.02502$1.0 million
September 175:40 PM EDTF0Hanover, VA1.050$2,000
September 175:40 PM EDTF1City of Manassas, VA3.575$500,000
September 175:42 PM EDTF0Caroline, VA1.050$2,000
September 175:50 PM EDTF1Culpeper, VA0.175$150,000
September 174:55 PM CDTF2Fairfax, VA to MD15.02001$2.5 million
September 176:10 PM EDTF1Frederick, MD4.0150$320,000
September 176:11 PM EDTF1Caroline, VA1.560$10,000
September 176:23 PM EDTF1Caroline, VA2.0150$10,000
September 176:25 PM EDTF1King George, VA7.0250$500,000
September 176:34 PM EDTF1Goochland, VA0.240$10,000
September 176:35 PM EDTF0Greensville, VA0.8100$10,000
September 176:42 PM EDTF0Charles, MD3.0100$10,000
September 176:54 PM EDTF1Frederick, MD7.0100$50,000
September 177:28 PM EDTF1Franklin, PA2.550
September 177:40 PM EDTF1Jefferson, WV2.0100$250,000
September 177:50 PM EDTF2Frederick, MD3.0200$10,000
September 177:50 PM EDTF2Berkeley, WV2.01006$30,000
September 178:18 PM EDTF1Franklin, PA1.5100
September 178:30 PM EDTF1Bedford, PA3.5100
September 177:30 PM CDTF0Morgan, WV to MD1.0100$30,000
September 178:40 PM EDTF1Bedford, PA2.350
September 178:55 PM EDTF1Cumberland, PA2.050
September 179:05 PM EDTF1Juniata, PA1.075
September 179:10 PM EDTF1Juniata, PA4.5100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.